Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 11, NWS Little Rock, AR

March 24, 2021Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 24, 2021, 11:56 PM CDT for Montgomery County, Pike County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 11:56 PM CDT (04:56 UTC)
Expired
Mar 25, 2021, 2:03 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, AR, Pike County, AR

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

679 
WGUS54 KLZK 250456
FFWLZK
ARC097-109-250800-
/O.NEW.KLZK.FF.W.0011.210325T0456Z-210325T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1156 PM CDT Wed Mar 24 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northwestern Pike County in southwestern Arkansas...
  Southern Montgomery County in western Arkansas...

* Until 300 AM CDT.

* At 1156 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Mount Ida, Glenwood, Norman, Daisy, Daisy State Park, Mimosa, 
  Albert Pike Recreation Area, Narrows Dam, Black Springs, Hopper, 
  Lodi, Fancyhill, Salem in Pike County, Caddo Gap, Kirby, Bear 
  Creek Public Use Area, Langley, Rosboro, New Hope in Pike County 
  and Welsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3438 9394 3450 9381 3452 9378 3454 9368
      3456 9358 3452 9350 3447 9346 3443 9345
      3429 9348 3424 9353 3420 9358 3415 9367
      3410 9382 3418 9382 3419 9393 3426 9392
      3427 9394

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

Cavanaugh
1 follow-up statement
513 
WGUS74 KLZK 250703
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
203 AM CDT Thu Mar 25 2021

ARC097-109-250713-
/O.CAN.KLZK.FF.W.0011.000000T0000Z-210325T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery AR-Pike AR-
203 AM CDT Thu Mar 25 2021

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN PIKE AND 
SOUTHERN MONTGOMERY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3438 9394 3450 9381 3452 9378 3454 9368
      3456 9358 3452 9350 3447 9346 3443 9345
      3429 9348 3424 9353 3420 9358 3415 9367
      3410 9382 3418 9382 3419 9393 3426 9392
      3427 9394

$$

232

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 6:51 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 24, 6:51 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
651 PM CDT Wed Mar 24 2021

.UPDATE...

Updated to include the 00Z aviation discussion.

&&

.AVIATION...

VFR conditions will deteriorate overnight as multiple waves of
TSRA move into the area and over terminals. Expecting cigs to
lower in a 06-09Z window for most terminals with the first wave of
TSRA around 08-12Z, although timing may vary. While iso TS will
linger north, expecting mainly low stratus and -RA/BR through the
end of the period at HRO/BPK. Central/southern terminals will see
an additional wave of TSRA in the 15-18Z time frame, but again,
timing may vary. TSRA with severe gusts >50 kts and large hail
will be possible outside northern terminals. As a strong boundary
sweeps through late in the period, winds will become
west/northwest and gusty as RA/TSRA end west-to-east.

&&

.PREV DISCUSSION...(ISSUED 231 PM CDT Wed Mar 24 2021)

Short term...Tonight through Friday

A beautiful spring day was hopefully enjoyed Wednesday as very
unsettled conditions are poised to return starting tonight and
continuing through Thursday. Overall not a lot of value added
changes will be forthcoming this afternoon with rain expected and
severe weather possible. The solution this afternoon is primarily
derived on a blend of the latest CAM guidance.

Highly amplified and progressive pattern remains in place at this time
with a strong system clearly seen on satellite imagery over the four
corners/desert southwest. Latest surface analysis places a warm front
over central Texas which will be moving into and through southern
Arkansas tonight. Aforementioned western system will kick out into
the plains tonight placing the region in a pronounced south to
southwest flow resulting in a warm air and moisture advection
pattern.

Models continue to suggest thunderstorms developing along and north
of this boundary late this evening and through the overnight hours.
Increasing jet dynamics and low level shear will provide an
opportunity for large hail as the best instability looks to be
elevated in nature. There is enough wind energy with this system
that if the stronger storms can get surface based, strong gusty
winds are a definite possibility.

Come Thursday, widespread showers and thunderstorms will be ongoing
as the surface low with this system tracks SW to NE across the state
in the continuing WAA pattern. Coverage will begin to diminish
somewhat late Thursday morning but there will be an ongoing chance
of precipitation. This is where the forecast gets a little tricky.

CAM guidance continues to suggest a corridor of high SBCAPE in an
area of higher dewpoints mainly over the south and eastern parts of
the state. Guidance continues to develop a rapidly moving line of
convection along the attendant cold front early Thursday afternoon.
Any tornado threat would likely be over in the moist sector over the
south and east with more of a wind/hail threat elsewhere.

Much like the previous event, robust nocturnal convection may reduce
the potential of severe weather with this second round. Basically
the threat of severe weather Thursday afternoon will be likely tied
into precip coverage tonight.

Precipitation should be exiting the state by late Thursday afternoon
with high pressure moving in quickly behind it. Skies will clear by
Friday morning with cooler air in the wake of the departing system.
Dry conditions will round out the period.

LONG TERM...Friday Night through Wednesday

H500 swrly flow will be in place over the state at the start of the
period ahead of troughing across the west. Initially, dry conditions
will be observed but as a sfc cold front moves into the area from
the NW and the lead H500 trough approaches, precip is expected to
develop. Based on the timing of the front and upper trough, much of
the precip will be confined to the southeast half of the state.

The cold front will move across the state on Sunday with rain
briefly coming to an end. While temperatures are expected to be well
above average on Saturday, cooler readings will be in place Sun-Mon.

Left behind in the H500 flow, a cutoff low looks to approach from
the west by early next week which will help to increase precip
chances once again. Moisture return and instability still appear
limited, keeping severe wx chances low at this time.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...COOPER
Hazardous weather outlook, Mar 24, 3:15 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
315 PM CDT Wed Mar 24 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-251000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
315 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE... This afternoon and tonight

A storm system is forecast to move into the region late tonight
bringing widespread, locally heavy rain to the area. Some storms
may become strong to severe with large hail the primary threat.
Locally heavy rain can not be excluded with the stronger storms
but widespread flooding is not expected as the storms will be
moving fast. Still, isolated flash flooding can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Thursday, a bout of organized severe weather will be possible during
the afternoon to late evening time frame...particularly for
eastern and southeastern Arkansas...and all severe hazards will be
possible including large hail, damaging winds, and perhaps some
tornadic activity.

Chances for widespread rain and a few thunderstorms will be possible
across the state again on Saturday as a cold front approaches the
region. Otherwise, no hazardous weather is anticipated.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 24, 11:23 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1123 PM CDT Wed Mar 24 2021

ARZ052>054-250515-
Hot Spring AR-Pike AR-Clark AR-
1123 PM CDT Wed Mar 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK...SOUTHEASTERN
PIKE AND WEST CENTRAL HOT SPRING COUNTIES UNTIL 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Blevins, or 9 miles northwest of Prescott, moving
north at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Okolona...                        DeGray Lake State Park...
Halfway...                        Lofton...
Delight...                        Bismarck...
Antoine...                        Alpine...
Bonnerdale...                     Shawmut...
Hollywood...                      Point Cedar...
Pisgah...

LAT...LON 3440 9338 3439 9305 3392 9333 3394 9334
      3396 9338 3395 9342 3396 9347 3394 9351
      3396 9356
TIME...MOT...LOC 0423Z 201DEG 44KT 3392 9345

Cavanaugh

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:02 PM CDTRiver Flood AdvisoryLZKPrairie21 days
Mar 24, 9:03 PM CDTRiver Flood AdvisoryLZKPrairie, White, Woodruff21 days
Mar 24, 10:31 PM CDTSevere Thunderstorm WarningLZKPike44 min
Mar 24, 10:52 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike38 min
Mar 24, 11:23 PM CDTSpecial Weather StatementLZKClark52 min
Mar 24, 11:26 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery49 min
Mar 25, 12:05 AM CDTSevere Thunderstorm WarningLZKGarland, Perry, Saline, Yell19 min
Mar 25, 12:10 AM CDTSpecial Weather StatementLZKHot Spring50 min
Mar 25, 12:15 AM CDTSpecial Weather StatementLZKPolk45 min
Mar 25, 12:16 AM CDTSevere Thunderstorm WarningLZKClark, Dallas, Garland, Grant, Hot Spring, Saline44 min
Mar 25, 1:32 AM CDTSpecial Weather StatementLZKPrairie28 min
Mar 25, 1:35 AM CDTSpecial Weather StatementLZKJefferson25 min
Mar 25, 1:39 AM CDTSevere Thunderstorm WarningLZKLonoke, Monroe, Prairie, Woodruff34 min
Mar 25, 1:48 AM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke27 min
Mar 25, 1:55 AM CDTSpecial Weather StatementLZKScott50 min
Mar 25, 3:50 AM CDTSpecial Weather StatementLZKPope40 min
Mar 25, 7:25 AM CDTSpecial Weather StatementLZKSaline35 min
Mar 25, 8:44 AM CDTRiver Flood WarningLZKPerry60 hr

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.